Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Complexity of Bézout’s theorem. I. Geometric aspects
HTML articles powered by AMS MathViewer

by Michael Shub and Steve Smale PDF
J. Amer. Math. Soc. 6 (1993), 459-501 Request permission
    E. Allgower and K. Georg, Numerical continutation methods, Springer-Verlag, New York, 1990. D. Brownawell, Bounds for the degrees in the Nullstellensatz, Ann. of Math. (2) 126 (1987), 577-591. J. Canny, Generalized characteristic polynomials, J. Symb. Comput. 9 (1990), 241-250. J. Demmel, On condition numbers and the distance to the nearest ill-posed problem, Numer. Math. 51 (1987), 251-289. —, The probability that a numerical analysis problem is difficult, Math. Comp. 50 (1988), 449-480. C. Eckart and G.Young, The approximation of one matrix by another of lower rank, Psychometrika 1 (1936), 211-218. C. Garcia and W. Zangwill, Pathways to solutions, fixed points, and equilibria, Prentice Hall, Englewood Cliffs, NJ, 1981. G. Golub and C. Van Loan, Matrix computations, Johns Hopkins Univ. Press, Baltimore, MD, 1989. D. Grigoriev, Computational complexity in polynomial algebra, Proc. Internat. Congr. Math. (Berkeley, 1986), vol. 1, 2, Amer. Math. Soc., Providence, RI, 1987, 1452-1460. J. Heintz, Definability and fast quantifier elimination in algebraically closed fields, Theoret. Comput. Sci. 24 (1983), 239-278. M. Hirsch and S. Smale, On algorithms for solving $f(x) = 0$, Comm. Pure Appl. Math. 32 (1979), 281-312. D. Ierardi, Quantifier elimination in the first-order theory of algebraically closed fields, Proc. 21st Annual ACM Sympos. on the Theory of Computing and Ph.D. Thesis, Cornell University (Computer Science). H. Keller, Global homotopic and Newton methods, Recent Advances in Numerical Analysis, Academic Press, New York, 1978, pp. 73-94. Eric Kostlan, Random polynomials and the statistical fundamental theorem of algebra, Preprint, Univ. of Hawaii (1987). S. Lang, Real analysis, Addison-Wesley, Reading, Mass., 1983. T. Li, T. Sauer, and Yorke, Numerical solution of a class of deficient polynomial systems, SIAM J. Numer. Anal. 24 (1987), 435-451. A. Morgan, Solving polynomial systems using continuation for scientific and engineering problems, Prentice-Hall, Englewood Cliffs, NJ, 1987. —, Polynomial continuation and its relationship to the symbolic reduction of polynomial systems, Preprint (1990). D. Mumford, Algebraic geometry. I, Complex projective varieties, Springer-Verlag, New York, 1976. J. Renegar, On the efficiency of Newton’s Method in approximating all zeros of systems of complex polynomials, Math. Oper. Res. 12 (1987), 121-148. —, On the worst case arithmetic complexity of approximating zeros of systems of polynomials, SIAM J. Comp. 18 (1989), 350-370. J. Renegar and M. Shub, Unified complexity analysis for Newton LP Methods, Math. Programming (to appear). H. Royden, Newton’s method, Preprint (1986). M. Shub, Some remarks on Bezout’s theorem and complexity theory, From Topology to Computation, Proc. of the Smalefest (M. Hirsch, J. Marsden, and M. Shub, eds.) (to appear). M. Shub and S. Smale, Computational complexity: On the geometry of polynomials and a theory of cost. I, Ann. Sci. École Norm. Sup. (4) 18 (1985), 107-142. —, Computational complexity: On the geometry of polynomials and a theory of cost. II, SIAM J. Comput. 15 (1986), 145-161. S. Smale, The fundamental theorem of algebra and complexity theory, Bull. Amer. Math. Soc. (N.S.) 4 (1981), 1-36. —, On the efficiency of algorithms of analysis, Bull. Amer. Math. Soc. (N.S.) 13 (1985), 87-121. —, Newton’s method estimates from data at one point, The Merging of Disciplines: New Directions in Pure, Applied and Computation Math (Ewing, R., Gross, K. and Martin, C. eds.), Springer-Verlag, New York, 1986. —, Algorithms for solving equations, Proc. Internat. Congr. Math. (Berkeley 1986), vol. 1, Amer. Math. Soc., Providence, RI, 1987, 172-195. E. Stein and G. Weiss, Introduction to Fourier analysis on Euclidean spaces, Princeton Univ. Press, Princeton, NJ, 1971. Xinghua Wang and DanFu Han, Precise point estimates on continuous complexity theory, Preprint, Hangzhou Univ. (1986). J. Wilkinson, Rounding errors in algebraic processes, Prentice Hall, Englewood Cliffs, NJ, 1963. A. Wright, Finding all solutions to a system of polynomial equations, Math. Comp. 44 (1985), 125-133. W. Zulehner, A simple homotopy method for determining all isolated solutions to polynomial systems, Math. Comp. 50 (1988), 167-177.
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC: 65H20, 58F14
  • Retrieve articles in all journals with MSC: 65H20, 58F14
Additional Information
  • © Copyright 1993 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 6 (1993), 459-501
  • MSC: Primary 65H20; Secondary 58F14
  • DOI:
  • MathSciNet review: 1175980